Lifting in Sobolev spaces. (English) Zbl 0967.46026

Any function \(u: \mathbb{R}^n\supset \Omega\to S^1\), \(S^1= \{z\in\mathbb{C}:|z|= 1\}\), can be written pointwise in a form \[ u(x)= e^{i\varphi(x)},\quad \varphi: \Omega\to \mathbb{R}.\tag{1} \] The lifting task is to find \(\varphi\) “as regular as \(u\) permits”. In the paper the lifting problem is regarded for the Sobolev spaces \(W^s_p(\Omega)\), \(0< s< \infty\), \(1< p<\infty\), \(\Omega\) is a (smooth) bounded domain in \(\mathbb{R}^n q\). The motivation for the question comes from variational problems of the Ginzburg-Landau type. More precisely, we say that the answer to the lifting problem is positive for the space \(W^s_p(\Omega, S^1)\) if every \(u\in W^s_p(\Omega, S^1)\) may be written in the form (1) for some \(\varphi\in W^s_p(\Omega, \mathbb{R})\). Otherwise, we say that the answer is negative.
It is proved that if \(n=1\) then the answer to the lifting question is always positive. If \(n\geq 2\) then it may be positive or negative. The full description is given in the paper. The answer is negative if \(1\leq s\) and \(sp< 2\), or \(s< 1\) and \(1\leq sp< n\). Otherwise, it is positive.
For the spaces \(W^{1/2}_s(\Omega, S^1)\) the answer is negative. Fortunately, the following inequality \[ \|\varphi\|_{W^s_p}\leq C(1- 2s)^{-1/2}\|u\|_{W^s_2}, \] holds, with \(C\) independent of \(u\) and \(s<{1\over 2}\). This allows to derive bounds for the Ginzburg-Landau functional.


46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI


[1] Adams, R., Sobolev Spaces (1975), New York: Academic Press, New York · Zbl 0314.46030
[2] Alinhac, S.; Gérard, P., Opérateurs pseudo-différentiels et théorème de Nash-Moser (1991), Paris: Interéditions, Paris · Zbl 0791.47044
[3] Bethuel, F., The approximation problem for Sobolev maps between two manifolds, Acta Math., 167, 153-206 (1991) · Zbl 0756.46017
[4] Bethuel, F.; Brezis, H.; Hélein, F., Ginzburg-Landau Vortices (1994), Boston and Basel: BirkhÄuser, Boston and Basel · Zbl 0802.35142
[5] Bethuel, F.; Demengel, F., Extensions for Sobolev mappings between manifolds, Calc. Var. Partial Differential Equations, 3, 475-491 (1995) · Zbl 0846.46021
[6] Bethuel, F.; Zheng, X., Density of smooth functions between two manifolds in Sobolev spaces, J.Funct. Anal., 80, 60-75 (1988) · Zbl 0657.46027
[7] Bony, J.-M., Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles nonlinéaires, Ann. Sci. Ecole Norm, 14, 209-246 (1981) · Zbl 0495.35024
[8] Bourdaud, G., Ondelettes et espaces de Besov, Rev. Mat. Iberoamericana, 11, 477-511 (1995) · Zbl 0912.42024
[9] J. Bourgain, H. Brezis and P. Mironescu, in preparation.
[10] de Monvel-Berthier, A. Boutet; Georgescu, V.; Purice, R., Sur un probléme aux limites de la théorie de Ginzburg-Landau, C. R. Acad. Sci. Paris, 307, 55-58 (1988) · Zbl 0696.35058
[11] Boutet Monvel-Berthier, A.; Georgescu, V.; Purice, R., A boundary value problem related to the Ginzburg-Landau model, Comm. Math. Phys., 142, 1-23 (1991) · Zbl 0742.35045
[12] Brezis, H., Analyse fonctionnelle: théorie et applications (1983), Paris: Masson, Paris · Zbl 0511.46001
[13] Brezis, H.; Li, Y.; Mironescu, P.; Nirenberg, L., Degree and Sobolev spaces, Topol. Methods Nonlinear Anal., 13, 181-190 (1999) · Zbl 0956.46024
[14] Brezis, H.; Nirenberg, L., Degree Theory and BMO, Part 1: Compact manifolds without boundaries, Selecta Math., 1, 197-263 (1995) · Zbl 0852.58010
[15] Brezis, H.; Nirenberg, L., Degree Theory and BMO, Part II: Compact manifolds with boundaries, Selecta Math., 2, 309-368 (1996) · Zbl 0868.58017
[16] Carbon, G., Applications harmoniques à valeurs dans un cercle, C. R. Acad. Sci, Paris, 314, 359-362 (1992)
[17] J.-Y. Chemin,Fluides parfaits incompressibles, Astérisque230 (1995). · Zbl 0829.76003
[18] R. Coifman and Y. Meyer,Une généralisation du théoréme de Calderón sur l’intégrale de Cauchy,in Fourier Analysis, Proc. Sem. at El Escortai, Asoc. Mat. Española, Madrid, 1980, pp. 88-116. · Zbl 0541.42008
[19] Devore, R.; Popov, V. A., Interpolation of Besov spaces, Trans. Amer. Math. Soc., 305, 397-414 (1988) · Zbl 0646.46030
[20] Escobedo, M., Some remarks on the density of regular mappings in Sobolev classes of S^M-valued functions, Rev. Mat. Univ. Complut. Madrid, 2, 127-144 (1988) · Zbl 0678.46028
[21] Garnett, J.; Jones, P., BMO from dyadic BMO, Pacific J. Math., 99, 351-371 (1982) · Zbl 0516.46021
[22] Garsia, A., Martingale Inequalities: Seminar Notes on Recent Progress (1973), New York: Benjamin, New York · Zbl 0284.60046
[23] Hardt, R.; Kinderlehrer, D.; Lin, F. H.; Berestycki, H.; Coron, J.-M.; Ekeland, I., The variety of configurations of static liquid crystals, Variational Methods (1990), Boston: BirkhÄuser, Boston
[24] Lin, F.-H.; Rivière, T., Complex Ginzburg-Landau equations in high dimensions and codimension two area minimizing currents, J. Eur. Math. Soc., 1, 237-311 (1999) · Zbl 0939.35056
[25] Lions, J. L.; Magenes, E., Problèmes aux limites non homogènes (1968), Paris: Dunod, Paris · Zbl 0165.10801
[26] Maz’ja, V., Sobolev Spaces (1985), Berlin: Springer, Berlin · Zbl 0692.46023
[27] Nirenberg, L., On elliptic partial differential equations, Ann. Scuola Norm. Sup. Pisa, 13, 115-162 (1959) · Zbl 0088.07601
[28] Rivière, T., Lignes de tourbillons dans le modèle abèlien de Higgs, C. R. Acad. Sci Paris, 321, 73-76 (1995) · Zbl 0840.35109
[29] Rivière, T., Line vortices in the U(1)-Higgsmodel, Control, Optimization and Calculus of Variations, 1, 77-167 (1996) · Zbl 0874.53019
[30] T. Rivière,Dense subsets of H1/2(S2;S1), Global Anal. Geom. (to appear).
[31] Runst, T., Mapping properties of non-linear operators in spaces of Triebel-Lizorkin and Besov type, Anal. Math., 12, 313-346 (1986) · Zbl 0644.46022
[32] E. Sandier,Ginzburg-Landau minimizers from Rn+1to Rnand minimal connections, preprint (1999).
[33] E. Stein,Topics in Harmonic Analysis Related to the Littlewood-Paley Theory, Princeton Univ. Press, 1970. · Zbl 0193.10502
[34] Triebel, H., Spline bases and spline representations in function spaces, Arch. Math., 36, 348-359 (1981) · Zbl 0465.46022
[35] Triebel, H., Theory of Function Spaces (1983), Boston: BirkhÄuser, Boston · Zbl 0546.46028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.